Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 99, NWS Topeka, KS

May 21, 2006Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 21, 2006, 12:17 AM CDT for Coffey County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2006, 12:17 AM CDT (05:17 UTC)
Expired
May 21, 2006, 12:48 AM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Coffey County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1907 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 210518
SVRTOP
KSC031-210600-
/O.NEW.KTOP.SV.W.0099.060521T0517Z-060521T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1217 AM CDT SUN MAY 21 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS

* UNTIL 100 AM CDT

* AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF LEBO...OR ABOUT 14 MILES
  EAST OF EMPORIA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEBO...
  JOHN REDMOND RESERVOIR...
  WAVERLY...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 145 AND 151.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3843 9594 3824 9595 3820 9561 3842 9559

$$
2 follow-up statements
000 
WWUS53 KTOP 210531
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1231 AM CDT SUN MAY 21 2006

KSC031-210600-
/O.CON.KTOP.SV.W.0099.000000T0000Z-060521T0600Z/
COFFEY-
1231 AM CDT SUN MAY 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHERN COFFEY COUNTY...

AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF JOHN REDMOND
RESERVOIR...OR ABOUT 17 MILES EAST OF EMPORIA...MOVING EAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
JOHN REDMOND RESERVOIR AND WAVERLY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3842 9590 3824 9591 3820 9561 3842 9559

$$
000 
WWUS53 KTOP 210548
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1248 AM CDT SUN MAY 21 2006

KSC031-210558-
/O.CAN.KTOP.SV.W.0099.000000T0000Z-060521T0600Z/
COFFEY-
1248 AM CDT SUN MAY 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COFFEY COUNTY HAS
BEEN CANCELLED...

AT 1248 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3842 9590 3824 9591 3820 9561 3842 9559

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:55 PM CDT, 8 hours 22 minutes earlier.

Area forecast discussion, May 20, 3:55 PM CDT, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT SUN MAY 20 2006

.DISCUSSION...

TONIGHT AND SUNDAY...THE UPPER RIDGE AXIS ALONG THE CONTINENTAL
DIVIDE SHOULD SLOWLY MOVE EAST INTO THE HIGH PLAINS BY LATE SUNDAY.
THE 5H TROUGH OVER THE WESTERN GREAT LAKE STATES WILL DIG SOUTHEAST
INTO SOUTHERN NEW ENGLAND AND THE MID ATLANTIC STATES. A STATIONARY
SURFACE FRONT EXTENDS ACROSS EXTREME NORTHEAST OK...WEST-NORTHWEST
INTO SOUTHWEST KS. SOUTH OF THE FRONT TEMPERATURES WERE IN THE 90S.
BOTH THE NAM AND THE GFS SHOW 850MB WINDS VEERING TO THE SOUTH LATER
TONIGHT ACROSS EASTERN KS. THE SOUTHERLY 850MB/LLJ WILL ADVECT
DEEPER MOISTURE NORTHWARD TONIGHT. ISENTROPIC LIFT ABOVE THE SURFACE
BOUNDARY WILL PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS AROUND
OR AFTER MIDNIGHT. THE BEST CHANCES FOR RAIN LOOKS TO BE ACROSS THE
SOUTHEAST AND EAST CENTRAL COUNTIES OF THE CWA. THE TIMING OF ANY
MINOR 5H SHORTWAVE TROUGHS EMBEDDED IN THE NORTHWEST FLOW ALOFT MAY
HELP TO ENHANCE ANY ELEVATED CONVECTION THAT DEVELOPS TONIGHT. THE
SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE EASTERN
COUNTIES OF THE CWA INTO WESTERN MO EARLY SUNDAY MORNING. THE
SURFACE FRONTAL BOUNDARY WILL DISSIPATE SUNDAY AFTERNOON AS A LEE
SURFACE TROUGH DEEPENS OVER WESTERN KS...THUS THE ISENTROPIC
LIFT/WAA SHOULD DIMINISH THROUGH THE DAY ACROSS THE CWA. I DONT
EXPECT SURFACE BASED STORMS TO DEVELOP DURING THE AFTERNOON HOURS
ACROSS THE CWA...DUE TO A STRONG CAP AND THE LACK OF ANY SURFACE
BOUNDARIES FOR CONVERGENCE. THERE WILL BE SURFACE BASED STORMS
DEVELOPING ACROSS WESTERN KS DUE TO CONVERGENCE ALONG THE SURFACE
TROUGH AND SURFACE CONVECTIVE TEMPERATURES BEING REACHED DURING THE
LATE AFTERNOON. ATTM MOST OF THE STORMS THAT DEVELOP OVER WESTERN KS
SHOULD DISSIPATE AFTER SUNSET. LOW TEMPERATURES TONIGHT WILL BE IN
THE UPPER 50S TO LOWER 60S. HIGHS ON SUNDAY WILL REACH THE LOWER TO
MID 80S.

FOR SUNDAY NIGHT...MODELS SHOWING BOUNDARY ACROSS NORTHERN PORTIONS
OF OKLAHOMA...SOUTHERN KANSAS WITH STILL HINT OF SHORTWAVE ENERGY
ALOFT.  H850 MB WINDS ON THE NAM/NGM ALTHOUGH NOT ALL THAT
STRONG...STILL FEEDING OVER TOP OF BOUNDARY...THIS COUPLED WITH TAIL
OF UPPER SHORTWAVE...HAVE LEFT SOME SLIGHT CHANCE POPS NORTH...TO 30
PERCENT FAR SOUTHERN COUNTIES.  LOWS FROM THE MIDDLE 50S NORTHEAST
CORNER TO THE LOWER 60S FAR SOUTH.

ON MONDAY...STILL UNDER NORTHWEST FLOW AHEAD OF RIDGE AND NAM
HINTING OF ANOTHER SHORTWAVE WITH GFS WEAKER STILL.  NAM FROM 12Z TO
18Z HAS VARIED STRENGTH OF WAVE AND QPF PATTERN...FOR NOW WILL LEAVE
FORECAST DRY ON MONDAY AND SEE IF ANY CONTINUITY DEVELOPS.  WINDS
TURNING MORE SOUTHEAST AT SURFACE AND H850 MB TEMPS EDGING UP...WILL
GO WITH HIGHS FROM THE LOWER 80S NORTHEAST CORNER TO THE UPPER 80S
SOUTHWEST COUNTIES.

UPPER RIDGE STARTS TO MOVE EAST OF AREA MONDAY NIGHT.  WARM
ADVECTION PATTERN AT H850 MB SETTING UP WITH INCREASING WINDS.  WAS
LEANING TOWARD ADDING SOME LOW POPS WESTERN COUNTIES BUT WILL LET
THE MID SHIFT SEE HOW MODELS TREND WITH THE WARM ADVECTION AND
APPROACHING SHORTWAVE.

FOR TUESDAY...SHORTWAVE ENERGY BREAKS DOWN RIDGE AND HEADS OUT INTO
PLAINS.  AS WITH PAST TRENDS...LATEST ECMWF A LITTLE SLOWER THAN GFS
WITH BRINGING FEATURE OUT BUT BOTH FASTER THAN YESTERDAYS RUN SO
HAVE ADDED POPS TO THE TUESDAY FORECAST.  SOUTHERLY LOW LEVEL WINDS
ADDING MOISTURE...WHILE OLD FRONT TO THE SOUTH MOVING NORTHWARD.
JUST LOW POPS FOR NOW DURING THE DAY TUESDAY AS STILL HAVE SOME
EFFECTS OF UPPER RIDGE OVER THE EAST. HIGHS TUESDAY FROM THE MIDDLE
80S NORTHEAST CORNER WITH MORE CLOUDS...TO THE LOWER 90S SOUTHWEST
PART OF CWA. TUESDAY NIGHT...PREVIOUS SHIFT UPPED POPS SOME AND
CONTINUED THE TREND WITH JUST SLIGHTLY HIGHER POPS IN THE NORTHEAST
CORNER...WHERE BETTER UPPER DYNAMICS AND SURFACE BOUNDARY COME
TOGETHER.

ON WEDNESDAY...MODELS IN GOOD AGREEMENT WITH SHORTWAVE DEEPENING
INTO UPPER LOW THAT LIFTS NORTHEAST INTO EASTERN IOWA BY 00Z
THURSDAY.  WITH SURFACE BOUNDARY COMING THROUGH...COOLER AIR ALOFT
ADDING TO INSTABILITY...KEPT AT LEAST SLIGHT CHANCE FOR
THUNDERSTORMS OVER ALL BUT FAR WESTERN COUNTIES.  OVERNIGHT SHIFT
MAY HAVE TO UP POPS FOR THIS PERIOD IF MODEL TRENDS HOLD.  HIGHS
WEDNESDAY WITH CLOUD COVER AND BOUNDARY COMING BY FROM THE LOWER 80S
NORTHEAST CORNER TO THE UPPER 80S SOUTHWEST.  KEPT WEDNESDAY NIGHT
DRY FOR NOW BUT WOULDNT BE SURPRISED FOR SOME SPRINKLES WITH MODEL
LOW LEVEL RH MOVING ACROSS.  ON THURSDAY...BOTH ECMWF AND GFS
CLOSING OFF UPPER LOW WITH GFS OVER CENTRAL MISSOURI BY 00Z FRI
WHILE ECMWF JUST A BIT FASTER OVER EASTERN ILLINOIS.  WITH UPPER LOW
IN VICINITY...AND SOME INSTABILITY ALONG WITH LOW LEVEL RH...ADDED
LOW POPS FOR SHOWERS GENERALLY EASTERN THIRD OF CWA.  WITH COOLER
H850 MB TEMPS AND CLOUDS...HIGHS THURSDAY FROM THE LOWER 80S EAST TO
MID 80S WEST.  LOWS THURSDAY NIGHT FROM THE UPPER 50S NORTH CENTRAL
TO LOWER 60S SOUTHEAST COUNTIES.

FRIDAY AND SATURDAY...MODELS HAVE A MINOR RIDGE BUILDING OVER AREA
WITH DEPARTING UPPER LOW HEADED INTO OHIO VALLEY...AND LONG WAVE
TROUGH DEVELOPING OVER THE WEST.  HEIGHTS AND H850 MB TEMPS ON THE
RISE WITH LEE SIDE TROUGHING OVER THE HIGH PLAINS.  DRY FORECAST FOR
NOW WITH HIGHS FRIDAY IN THE MIDDLE 80S EAST TO UPPER 80S
WEST...HIGHS SATURDAY IN THE FROM THE MIDDLE 80S NORTHEAST CORNER TO
AROUND 90 SOUTHWEST.  WOULD GO A LITTLE WARMER ON TEMPS BUT MODELS
KEEPING LOW LEVEL FLOW MORE SOUTHEASTERLY AT THIS POINT.  THERE IS A
HINT OF AN EMBEDDED SHORTWAVE ON BOTH GFS AND ECMWF COMING OUT OF
SOUTHWEST FRIDAY NIGHT BUT LIFT IS MINIMAL AT THIS POINT AND DEEP
MOISTURE LACKING THUS DRY FORECAST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WG/PF
Hazardous weather outlook, May 20, 4:29 PM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT SAT MAY 20 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-211100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
429 PM CDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT ACROSS THE ENTIRE
AREA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND SOUTH OF
THE KANSAS TURNPIKE. THE STRONGER THUNDERSTORMS TONIGHT MAY BE
CAPABLE OF PRODUCING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OVERNIGHT THUNDERSTORMS MAY LINGER INTO THE MORNING HOURS SUNDAY
WITH THE BETTER CHANCES GENERALLY ALONG AND SOUTH OF INTERSTATE 70.
BY THE LATE AFTERNOON HOURS THERE WILL BE ANOTHER CHANCE FOR
THUNDERSTORMS OVER THE AREA...CONTINUING INTO SUNDAY NIGHT. IF ANY
THUNDERSTORMS DEVELOP...THE STRONGER THUNDERSTORMS MAY PRODUCE
SOME SMALL HAIL AND GUSTY WINDS.

THUNDERSTORM CHANCES RETURN TO THE AREA TUESDAY INTO WEDNESDAY. IT
IS STILL TOO EARLY FOR DETAILS ON ANY SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 20, 11:34 PM CDT, 43 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1134 PM CDT SAT MAY 20 2006

KSZ058-059-210515-
ANDERSON-COFFEY-
1134 PM CDT SAT MAY 20 2006

THROUGH 1215 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH
ACROSS PORTIONS OF COFFEY AND ANDERSON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE
WESTPHALIA...HARRIS...KINCAID...COLONY AND GARNETT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 12:06 AM CDTSevere Thunderstorm WarningTOPLyon39 min
May 21, 1:17 AM CDTSevere Thunderstorm WarningTOPLyon28 min
May 21, 1:39 AM CDTFlash Flood WarningTOPAnderson, Coffey2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.